Monday, September 7, 2009
I've been taking mefloquine (aka lariam), an antimalarial drug, since May. I took it for about 5 months in college when I studied abroad, and I took it for about 2 months last year. This drug is known to have severe psychological side effects in some people. I've never noticed any problems so it has been my antimalarial drug of choice because it's cheapest and you only have to take it once per week.
Because you're supposed to take it for a month after you leave malarial areas, I have two pills left. However, I don't think I'm going to take them.
On Saturday night Jon and I got into a discussion about my recent emotional fragility and tried to figure out when it started. He is concerned because he says I have recently been more prone to self-doubt and less confident. There are many stressors that have contributed to my emotional roller coaster over the past few months (culture shock, troubleshooting my first field season, communication barriers, still processing personal losses), but I think that mefloquine might be playing a role as well. I don't want to just blame the drug, but stopping my mefloquine is something that I can control, and my risk of developing malaria now is very low. I'm going to see if I can get an appointment with my doctor this week.
Maybe stopping the mefloquine will just trick me into feeling better, but I'm ok with that too.